Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Sep 29, 2020, 3:27 AM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado. It took effect at Sep 29, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2020, 3:27 AM CDT (08:27 UTC)
- In effect from
- Sep 29, 2020, 1:00 PM CDT
- Expired
- Sep 29, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WWUS83 KGLD 290827 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 227 AM MDT Tue Sep 29 2020 ...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHERN PORTIONS OF THE REGION THIS AFTERNOON... .Conditions by this afternoon across southwest Nebraska, Yuma county in Colorado and even down into Cheyenne county in northwest Kansas will have low humidity values as daytime highs climb to around 80F, and even the lower 80s in some locales. Daytime heating looks to bring about strong winds gusts as well adding to the potential for dangerous fire weather conditions today. COZ252-KSZ001-NEZ079>081-300000- /O.NEW.KGLD.FW.W.0025.200929T1800Z-200930T0000Z/ Yuma-Cheyenne-Dundy-Hitchcock-Red Willow- 227 AM MDT Tue Sep 29 2020 /327 AM CDT Tue Sep 29 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081 AND 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this evening. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
830 WWUS83 KGLD 291550 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 950 AM MDT Tue Sep 29 2020 ...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHERN PORTIONS OF THE REGION THIS AFTERNOON... COZ252-KSZ001-NEZ079>081-300000- /O.CON.KGLD.FW.W.0025.200929T1800Z-200930T0000Z/ Yuma-Cheyenne-Dundy-Hitchcock-Red Willow- 950 AM MDT Tue Sep 29 2020 /1050 AM CDT Tue Sep 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081 AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest at 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 15 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
284 WWUS83 KGLD 291732 AAA RFWGLD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 1132 AM MDT Tue Sep 29 2020 COZ253-KSZ002>004-013>016-300000- /O.EXA.KGLD.FW.W.0025.200929T1800Z-200930T0000Z/ Kit Carson-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham- 1132 AM MDT Tue Sep 29 2020 /1232 PM CDT Tue Sep 29 2020/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...013...014...015...016 AND 253... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM MDT /7 PM CDT/ this evening. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. * Winds...Northwest at 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 to 15 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised. Any fires that start may rapidly grow and spread out of control. && $$ COZ252-KSZ001-NEZ079>081-300000- /O.CON.KGLD.FW.W.0025.200929T1800Z-200930T0000Z/ Yuma-Cheyenne-Dundy-Hitchcock-Red Willow- 1132 AM MDT Tue Sep 29 2020 /1232 PM CDT Tue Sep 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081 AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest at 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 to 15 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
657 WWUS83 KGLD 291736 AAA RFWGLD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 1136 AM MDT Tue Sep 29 2020 COZ252-253-KSZ001>004-013>016-NEZ079>081-300000- /O.CON.KGLD.FW.W.0025.200929T1800Z-200930T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Dundy-Hitchcock-Red Willow- 1136 AM MDT Tue Sep 29 2020 /1236 PM CDT Tue Sep 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081 AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest at 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 to 15 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
862 WWUS83 KGLD 292348 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 548 PM MDT Tue Sep 29 2020 COZ252-253-KSZ001>004-013>016-NEZ079>081-300100- /O.EXP.KGLD.FW.W.0025.000000T0000Z-200930T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Dundy-Hitchcock-Red Willow- 548 PM MDT Tue Sep 29 2020 /648 PM CDT Tue Sep 29 2020/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016...079...080...081... 252 AND 253... Relative humidities continue to increase and winds have become light which will allow the warning to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 29, 2:47 AM CDT, 40 minutes earlier.
Area forecast discussion, Sep 29, 2:47 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
147 AM MDT Tue Sep 29 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 223 PM MDT Mon Sep 28 2020
As of 3 pm CDT...2 pm MDT...skies across the Tri-State Region are
mostly clear with the exception of some patchy cumulus clouds that
have developed. Temperatures ranged from low 60s in eastern Colorado
to near 70 from McCook, NE down to Hill City, KS. Winds have been
breezy today, generally from the north at 20 to 25 mph with gusts 35
to 45 mph common. At the surface, high pressure was centered along
the Colorado Front Range, sandwiched between a low pressure system
over the Great Lakes/Midwest and the Rockies. Aloft, a deep trough
of low pressure is clearly evident over Minnesota and Wisconsin. An
upper level high is dominating the Pacific Coast, leading to
northwest/north flow over the High Plains.
For the rest of today, near-critical fire weather conditions are
forecast along and west of Highway 25. These conditions will
drastically improve around sunset as the winds relax and
temperatures fall quickly in this dry atmosphere.
During the overnight hours, attention then turns to the threat of
frost across portions of the region. The forecast is complicated by
a couple factors, including the speed of the winds (which would
promote mixing and higher low temperatures) and the large spread
between model guidance members. Decided to side with the lower end
of guidance as anything bias corrected is likely too high since the
BC grids focus on the past month of data instead of the data related
to a more drastic pattern shift. As a result, this will necessitate
a frost advisory to be issued for portions of the High Plains. This
is a fairly low confidence forecast but felt the threat was high
enough to need a frost advisory.
Tomorrow, the forecast becomes even less uncertain when it comes to
hazardous weather. Attention turns back to fire weather during the
afternoon hours as a trough of low pressure develops and deepens.
Aloft, there will be some stronger winds, around 25 kts or so at 700
mb that could mix down. Temperatures now look warmer than in
previous cycles, which would seem to promote even lower relative
humidity readings. However, some high resolution guidance indicates
that higher dewpoints, currently situated the eastern Dakotas, will
slide into our region, therefore promoting higher relative humidity
readings in the afternoon. As a result of this mix of pros and cons
for critical fire weather conditions, decided to message the fire
weather threat through this AFD, updated fire weather forecast, HWO,
and graphics as there isn't enough confidence in winds and humidity
to push me toward issuing a fire weather watch or red flag
warning.
.LONG TERM...(Friday through Monday)
Issued at 147 AM MDT Tue Sep 29 2020
Northwest flow aloft continues on Friday, with upper ridging along
the west coast and a trough over the eastern half of the country.
Areas of frost will be possible early Friday along the Nebraska
border where temperatures bottom out in the low to mid 30s.
Otherwise, dry weather is currently expected through the weekend.
Saturday may be the day to watch however, with a disturbance moving
through the northwest flow from the northern to central Plains. At
this time, moisture seems to be lacking and have kept the forecast
dry.
As the disturbance exits to the east coast late Sunday into Monday,
the upper trough finally progresses and the west coast ridge shifts
towards the southern Plains. This results in a slight warmup for the
region on Monday.
Fire weather conditions will need to be monitored throughout the
period for locations in eastern Colorado. At this point, relative
humidity values fall into the upper teens/low 20s each afternoon as
winds gust around 20 mph. Saturday could be an exception, with
breezy north winds possible as a boundary moves through.
Seasonal temperatures are anticipated to start the long term period.
Highs look to be in the 70s from Friday through Sunday, before
climbing to the upper 70s/low 80s on Monday. Low temperatures range
in the mid 30s to low 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1026 PM MDT Mon Sep 28 2020
VFR conditions with clear skies are expected at MCK and GLD
through the 06Z TAF period. Light west winds overnight will become
gusty out of the northwest after 16Z. Gusty winds will continue
through the afternoon and become light again as sunset approaches
around 00Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Frost Advisory until 8 AM MDT /9 AM CDT/ this morning for KSZ001-
041.
CO...Frost Advisory until 8 AM MDT this morning for COZ091-092.
NE...Frost Advisory until 8 AM MDT /9 AM CDT/ this morning for
NEZ079>081.
&&
SHORT TERM...RRH
LONG TERM...JBH
AVIATION...LOCKHARTHazardous weather outlook, Sep 28, 10:29 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 929 PM MDT Mon Sep 28 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 929 PM MDT Mon Sep 28 2020 /1029 PM CDT Mon Sep 28 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Frost Advisory has been issued for portions of the High Plains tonight into early Tuesday morning. Temperatures will drop into the 30s across the area, but locations in which frost forms should be more patchy or isolated. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Near critical fire weather conditions are possible along and north of Interstate 70 Tuesday afternoon. Elevated fire weather conditions are possible Wednesday afternoon for areas along and west of Kansas Highway 27. Frost is possible Thursday morning, Friday morning, and again Sunday morning. Friday morning will have the best chance for widespread frost. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.